Recent Blog Articles
More movement, better memory
Improving access to hearing aids
Can mindfulness change your brain?
Five lifestyle factors that can help prevent gastroesophageal reflux disease
Transient ischemic attacks: Varied symptoms, all important
5 inflammation-fighting food swaps
Is IBD an underrecognized health problem in minority groups?
Sickle cell disease in newborns and children: What families should know and do
COVID-19 vaccines for children and teens: What we do — and don’t — know
Happy trails: Take a hike, now
In the journals: Could cholesterol-lowering drugs cause cataracts?
People who take a cholesterol-lowering statin drug are slightly more likely to develop cataracts, according to a study in JAMA Ophthalmology. A cataract is cloudiness in the natural lens of the eye that impairs vision.
Statins cut the risk of heart disease by lowering "bad" LDL cholesterol. Some past studies have linked statins to cataracts; others found no connection. To investigate further, the researchers matched about 7,000 people who were prescribed statins to an equal number of people who did not take statins. Over six years, statin users had a slightly higher chance of being diagnosed with cataracts: (35.5%) compared with non-users (33.5%).
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.